Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 441, NWS Jackson, MS

June 3, 2003Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2003, 7:15 PM CDT for Smith County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 7:15 PM CDT (00:15 UTC)
Expired
Jun 3, 2003, 7:35 PM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040015
SVRJAN
MSC129-040035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 735 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND 
  WINDS IN EXCESS OF 60 MPH OVER TAYLORSVILLE...OR ABOUT 16 MILES 
  NORTHEAST OF COLLINS.  THE STORM WAS MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SMITH COUNTY.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.  THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN JACKSON.

LAT...LON 3179 8951 3194 8949 3194 8932 3181 8933

$$

BUTTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:14 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 3, 3:14 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE JUN 3 2003

FORECAST CHALLENGES...FOR THE LONG TERM IT WILL BE TO DETERMINE THE
CHANCES OF CONVECTION THROUGH THE WEEKEND INTO MONDAY AS WELL AS
TEMPS IN A UNSEASONABLE PATTERN.

CURRENTLY...AN UNSEASONABLE UPPER PATTERN PERSISTS ACROSS THE
REGION. SATELLITE IMAGERY SHOWED THAT MOST OF THE ENERGY ASSOCIATED
WITH THE UPPER TROUGH OVER THE REGION WAS WELL EAST OF THE FORECAST
AREA. ON THE SURFACE SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING OVER THE SOUTHERN HALF OF THE FORECAST AREA...MAINLY ALONG
THE FRONTAL BOUNDARY. CLEARING HAS BEGUN IN THE DELTA.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE GFS MODEL INITIALIZED THE CONVECTION A LITTLE BETTER THEN THE ETA
MODEL. THIS EVENING THE COLD FRONT WILL MOVE JUST SOUTHEAST OF THE
FORECAST AREA AS HIGH PRESSURE DEVELOPS FROM THE NORTHWEST. WILL PUT
BEST LOW SCATTERED POPS IN THE SOUTHEAST FOR TONIGHT...AND ISOLATED
POPS...EXCEPT FOR THE NORTHWEST...MAINLY BEFORE MIDNIGHT. THE FRONT
HANGS UP JUST SOUTH OF THE AREA ON WEDNESDAY. MODELS DISAGREE ON HOW
FAR SOUTH TO PUT IT AND ON QUICKNESS OF MOISTURE RETURN. WITH LITTLE
UPPER SUPPORT TO COMPLETELY CLEAR IT FROM THE REGION...TRENDING MORE
TOWARD ETA WITH THE UPPER SHORTWAVE PUSHING THE BOUNDARY NORTH AND
BRINGING RAIN CHANCES IN FOR LATE WEDNESDAY AND THURSDAY.

LONG TERM DISCUSSION...FRIDAY THROUGH TUESDAY
UNSEASONABLE PATTERN WILL CONTINUE THROUGH THE LONG TERM PERIOD WITH
A BROAD TROUGH OVER MOST OF THE PERIOD...UNTIL TUESDAY AS FLAT UPPER
RIDGING DEVELOPS FROM THE SOUTHERN PLAINS. ON FRIDAY A COLD FRONT
WILL BE APPROACHING THE REGION WITH GOOD MEAN MOISTURE AND
INSTABILITY FOR THUNDERSTORMS TO DEVELOP. THE FRONT WILL NOT MAKE IT
INTO THE FORECAST AREA AS IT PUSHES BACK TO THE NORTH IN SOUTHERLY FLOW ON
SATURDAY. GFS PAINTS SEVERAL THUNDERSTORM COMPLEXES COMING THROUGH
THE REGION OVER THE WEEKEND. ANOTHER FRONT WILL BE PUSHING INTO THE REGION
LATE SUNDAY INTO MONDAY. THE CONVECTION WILL FINALLY DRY OUT ON
MONDAY EVENING. DRY WEATHER WILL BE ON TAP FOR TUESDAY. THE EUROPEAN
MODELS AND ENSEMBLE MEANS HAD THE SIMILAR UPPER AND SURFACE PATTERN
FEATURES TO THE GFS. THE NOGAPS MODEL PUSHED THE FIRST FRONT THROUGH
THE REGION...BUT WAS MORE ISOLATED WITH THE ASSOCIATED CONVECTION.
THE CANADIAN MODEL WAS ALSO GENERALLY SIMILAR...EXCEPT IT MOVED THE
SECOND FRONT INTO THE EARLIER ON SUNDAY. SO WITH THIS IN MIND WILL KEEP
CONVECTION IN FRIDAY UNTIL MONDAY EVENING AND PUT IN PARTLY CLOUDY
ON TUESDAY. WILL CLOSE TO MEX TEMPS.

PRELIMINARY NUMBERS:
JAN EC 062/083 067/083 071 17223
    TEENB 086/070 084/070 084/072 087/069 089 33554344320
MEI EC 061/083 066/084 071 17303
    TEENB 087/070 085/070 083/072 088/069 089 33554344320=

.JAN
AR...NONE.
LA...NONE.
MS...NONE.

17/24
Hazardous weather outlook, Jun 3, 3:16 PM CDT, 3 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042016-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT TUE JUN 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI THIS
EVENING. A COLD FRONT OVER CENTRAL MISSISSIPPI WILL STALL OVER
NIGHT ALONG THE LOUISIANA...MISSISSIPPI STATE LINE SOUTH OF
NATCHEZ. EXPECT THE CONVECTIVE ACTIVITY TO CONTINUE INTO THE LATE
EVENING NEAR THE FRONTAL BOUNDARY. LOCALLY HEAVY RAINS WILL CAUSE
PONDING ON AREA ROADS. THE FRONT WILL BEGIN TO RETROGRADE TO THE
NORTH WEDNESDAY ALLOWING FOR THE REDEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI.
THE PRIMARY RISKS WITH THE STORMS WILL BE WIND GUST TO 40 MILES
AN HOUR...FREQUENT LIGHTNING AND POSSIBLE SMALL HAIL.

...FLOODING...
MOISTURE LEVELS TONIGHT ARE EXPECTED TO REMAIN PARTICULARLY HIGH
ACROSS SOUTHEAST MISSISSIPPI. STORMS FORMING IN THIS AREA WILL
HAVE AN ENHANCED POTENTIAL FOR PRODUCING HEAVY DOWNPOURS...AND
RAINFALL AMOUNTS WITH SOME STORMS COULD EXCEED ONE INCH. PONDING
OF WATER UPON ROADWAYS AND OTHER LOW LYING AREAS IS POSSIBLE IN
SOUTHEAST MISSISSIPPI THROUGH LATE THIS EVENING AS THE
THUNDERSTORM ACTIVITY CONTINUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
ANOTHER WEAK COLD FRONT SHOULD APPROACH THE LOWER MISSISSIPPI
VALLEY LATE FRIDAY AND INTO SATURDAY. THE ATMOSPHERE ACROSS THE
AREA SHOULD BE MOIST AND UNSTABLE BY THIS TIME...BUT WIND FIELDS
ARE EXPECTED TO BE RELATIVELY WEAK...AS WELL AS THE UPPER LEVEL
DISTURBANCE ACCOMPANYING THE FRONT. THEREFORE...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED FRIDAY AFTERNOON AND INTO SATURDAY
ALTHOUGH ISOLATED STORMS ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND CENTRAL MISSISSIPPI DURING THIS TIME FRAME COULD
BE LOCALLY STRONG.

A STRONGER SYSTEM LOOKS TO AFFECT THE AREA LATER IN THE WEEKEND
WITH A MORE SUBSTANTIAL COLD FRONT NOW EXPECTED TO MOVE ACROSS
THE LOWER MISSISSIPPI VALLEY MONDAY. AT THIS TIME THERE IS A MUCH
GREATER POSSIBILITY THAT THE COMBINATION OF UPPER LEVEL
DYNAMICS...MOISTURE...AND WIND SHEAR ASSOCIATED WITH THIS SYSTEM
COULD BRING SEVERE WEATHER TO PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 3, 2:43 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    WESSON                    MS   WIND DAMAGE
06/02/03   LINCOLN                        A FEW TREES DOWN ACROSS
                                          ROADWAYS IN WESSON
                                          REPORTED BY EMA

0930 PM    PELLEZ                    MS   WIND DAMAGE
06/02/03   WEBSTER                        POWER LINES DOWN IN
                                          PELLEZ REPORTED BY
                                          PUBLIC.

0830 PM    PHEBA                     MS   WIND DAMAGE
06/02/03   CLAY                           TREES DOWN IN PHEBA
                                          REPORTED BY POLICE
                                          DEPARTMENT.

0830 PM    PHEBA                     MS   WIND DAMAGE
06/02/03   CLAY                           ROFFING DAMAGE TO FOUR
                                          HOMES REPORTED BY POLICE
                                          DEPARTMENT.

0830 PM    BAY SPRINGS               MS   WIND DAMAGE
06/02/03   JASPER                         TREES AND POWER LINES
                                          DOWN ALONG COUNTY ROAD 23
                                          6 MILES EAST OF BAY
                                          SPRINGS REPORTED BY
                                          POLICE DEPARTMENT.

0800 PM    MOUNT OLIVE               MS   WIND DAMAGE
06/02/03   COVINGTON                      TREES DOWN...DAMAGE TO
                                          FENCE REPORTED BY MOUNT
                                          OLIVE POLICE DEPARTMENT.

0720 PM    THOMASTOWN                MS   WIND DAMAGE
06/02/03   LEAKE                          ROOF DAMAGE TO POST
                                          OFFICE IN THOMASTOWN
                                          REPORTED BY EMA

0720 PM    THOMASTOWN                MS   WIND DAMAGE
06/02/03   LEAKE                          WIND DAMAGE TO ROOF OF
                                          CHURCH IN THOMASTOWN
                                          REPORTED BY EMA.

0835 PM                              MS   WIND DAMAGE
06/02/03   LEAKE                          NUMEROUS TREES DOWN
                                          COUNTY WIDE REPORTED BY
                                          EMA.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.